Hail, Clay
- When
- August 27, 8:35 PM CST
- Where
- Clay County, 0.47 mi E of Ulen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.080, -96.260
Despite the fact that temperatures over southeast North Dakota at 7 pm CDT on August 27th were only around 60 degrees, with dew points in the lower 50s, a few severe thunderstorms drifted across portions of southeast North Dakota and west central Minnesota. These storms produced large hail and brief heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Despite the fact that temperatures over southeast North Dakota at 7 pm CDT on August 27th were only around 60 degrees, with dew points in the lower 50s, a few severe thunderstorms drifted across portions of southeast North Dakota and west central Minnesota. These storms produced large hail and brief heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 6:36 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 736 PM CDT Mon Aug 27 2018 .UPDATE... Issued at 736 PM CDT Mon Aug 27 2018 Updated sky and chances for showers/thunderstorms across the region with this update. An upper level wave across northern ND will lift east-northeast into western Ontario by tomorrow morning. Lift with this system looks to be most favorable across the north (where current showers exist)...but this area will drift northeast of the area by late tonight/early tomorrow morning. So...expect the showers to dissipate for the most part by sunrise. There may be a few showers lingering in the Lake of the Woods area through 9 AM or so, however. To the south...a few thunderstorms (non- severe) may linger with us through the early evening hours. But with only around 600 J/kg of CAPE, the activity shouldn't be getting too strong. && .SHORT TERM...(This evening through Tuesday) Issued at 332 PM CDT Mon Aug 27 2018 Showers and thunderstorms to our south are working their way northeastward. Could be a few strong storms mainly for the southern portions of the CWA with this complex as the afternoon progresses. Looking at satellite imagery, upper low is moving out of southeastern Montana and into far southwestern ND. Rain/thunderstorm chances are expected to continue as this system moves through the region today and early Tuesday. Looking at temperatures, cloud cover has remained persistent and has held our temperatures in the 60s across all but the southeastern- most counties. Will see widespread lows in the 40s tonight as the upper low pulls cooler air into the region. CAA continues into Tuesday morning with persistent cloud cover remaining in place through around midday. Highs will only reach the lower to middle 60s in most areas. Another fast-moving shortwave will bring another round of showers and potential thunderstorms to the area Tuesday evening, with areas north of Highway 2 seeing the best precipitation chances. .LONG TERM...(Tuesday night through Monday) Issued at 332 PM CDT Mon Aug 27 2018 Upper level trof over the area will keep the weather on the cool side for the next few days...with high temperatures mainly in the 60s and low 70s. Weak waves propagating through the flow will trigger some light shower activity. By Thursday...the upper ridge amplifies as low pressure develops over the high plains. Return flow will help prop up temperatures ahead of the next system which is forecast for Friday into Friday night. Another batch of showers and storms will accompany the system...with cooler temperatures again in its wake to end the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 736 PM CDT Mon Aug 27 2018 Low ceilings are expected to expand across the area tonight on the back side of a low centered over MSP. The ceilings are likely to remain MVFR, but some models are hinting at cigs as low as 700-900 ft. Have included these lower cigs at DVL and BJI...but the rest of the TAF sites have a possibility of seeing IFR cigs as well. Will update, if needed, when new data set becomes available. Otherwise, light mist is possible as well. The main shower activity should remain across the northern terminals, but a TSRA is possible at FAR early in the evening. Will monitor and update if needed. Cigs improve slowly during the day tomorrow. Hopefully VFR conditions will return by late afternoon at all terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Grand Forks ND 448 AM CDT Mon Aug 27 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 448 AM CDT Mon Aug 27 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected through Thursday. Chance for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 8 ENE FLAMING 47.50N 96.11W
08/26/2018 Norman MN PUBLIC
A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED.
MULTIPLE TREES WERE UPROOTED OR SNAPPED.
&&
VGODONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND DMG 2 SSW CLEMENTSON 48.67N 94.45W
08/27/2018 Lake Of The Woods MN PUBLIC
RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND
LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME
ESTIMATED FROM RADAR.
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 SSW NOME 46.63N 97.85W
08/27/2018 E1.00 INCH Barnes ND PUBLIC
HAIL COVERING GROUND WITH LARGEST HAIL ESTIMATED TO BE
QUARTER SIZED.
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 3 SE CHAFFEE 46.75N 97.31W
08/27/2018 E1.75 INCH Cass ND PUBLIC
ESTIMATED QUARTER TO GOLF BALL SIZED HAIL COVERING THE
GROUND WITH 35-40 MPH WIND GUSTS.
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 1 ESE WEST FARGO 46.87N 96.88W
08/27/2018 E0.75 INCH Cass ND PUBLIC
VIA SPOTTER NETWORK REPORT.
&&
CJONESThe Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
2 hail. Local standard time, as filed.
Hail up to the size of quarters covered the ground, filled ditches, and damaged crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772052, 772053.